Arizona, 2014

Lightning Strike in Arizona, August 14, 2014

August 14, 2014 · NWS TWC · 1 event in 1 county or zone

S. with mid-level winds very weak suggesting slow storm movement.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Upper level trough was positioned over the central U.S. with mid-level winds very weak suggesting slow storm movement. Deep moisture was still in place as precipitable water values ranged from 1.5 to 1.7 inches and surface dewpoints were solidly in the 60's. Another active thunderstorm day occurred with one fatality due to lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 14, 8:55 AM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 14, 8:55 AM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
855 AM MST THU AUG 14 2014

.SYNOPSIS...ANOTHER SOLID CHANCE OF SHOWERS AND THUNDERSTORMS EXISTS
TODAY AND TONIGHT. WEAKER WINDS IN THE ATMOSPHERE COMBINED WITH A
LITTLE LESS MOISTURE WILL LEAD TO A DOWNWARD TREND IN THUNDERSTORM
ACTIVITY FRIDAY AND SATURDAY. ANOTHER INCREASE IN STORM ACTIVITY IS
POSSIBLE EARLY IN THE NEW WEEK.

&&

.DISCUSSION...COMPLEX OF THUNDERSTORMS OVER FAR SE COCHISE COUNTY
INTO NE SONORA EDGING SLOWLY NW EARLY THIS MORNING. WATER VAPOR
IMAGERY SHOWING DISTINCT DRYING WEST OF TUCSON...BUT THE EASTWARD
PROGRESSION OF THIS DRYING HAS STOPPED. EXPECT THUNDERSTORMS TO FORM
MAINLY ALONG THE TRANSITION FROM WET TO DRY AIR AND FARTHER
EASTWARD. CUMULUS ALREADY BUILDING OVER THE MOUNTAINS AND COULD SEE
A FEW STORMS DURING THE LATTER HALF OF THE MORNING.  MID LEVEL WINDS
QUITE WEAK ON 12Z TUS SOUNDING SO STORM MOVEMENT SHOULD BE FAIRLY
SLOW TODAY...INCREASING CHANCES FOR MORE PERSISTENT HEAVY DOWNPOURS
AND FLASH FLOODING FROM ANY OF THE STRONGER STORMS THAT DEVELOP AS
PRECIPITABLE WATER VALUE WAS STILL WELL OVER 1.5 INCHES ON SOUNDING.
OVERALL POP FIELDS CAPTURE THE AFTERNOON/EVENING FORECAST SCENARIO
WELL...KD

&&

.AVIATION...VALID THRU 15/18Z.
ISOLATED -TSRA/-SHRA POSSIBLE THIS MORNING...THEN SCATTERED
-TSRA/-SHRA WILL OCCUR THIS AFTERNOON. MVFR CONDITIONS POSSIBLE WITH
STORMS AS WELL AS STRONG THUNDERSTORM OUTFLOWS. OTHERWISE...SURFACE
WIND WILL GENERALLY BE LESS THAN 10 KTS WITH NORMAL DIURNAL TRENDS.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...PLENTY OF MOISTURE WITH SCATTERED SHOWERS AND
THUNDERSTORMS TODAY. SOME DRYING WITH LESS THUNDERSTORM COVERAGE
WILL THEN OCCUR THIS WEEKEND BEFORE PICKING UP AGAIN SUNDAY OR
MONDAY.

&&

.PREV DISCUSSION...DEEP MOISTURE STILL IN PLACE WITH PRECIPITABLE
WATER VALUES AROUND 1.5 TO 1.7 INCHES. SURFACE DEWPTS SOLIDLY IN THE
60S. WE WILL PROBABLY SEE EASY CONVECTION INITIATION TODAY FOR
ANOTHER SOLID OVERALL THUNDERSTORM DAY. WE MAY SEE STORM TRENDS
START TO TAIL OFF LATER IN THE AFTERNOON AS WE START TO SEE SOME
WARMING IN THE MID LEVELS.

ENERGY LIFTING INTO THE NORTHERN ROCKIES AND NORTH CENTRAL PLAINS
ALLOWING A SECONDARY HIGH CONSOLIDATION FURTHER WEST OVER PORTIONS
OF SOUTHERN ARIZONA AND NORTHWEST MEXICO LATER TODAY AND TONIGHT.
COMBINED WITH CURRENT RIDGE GEOMETRY THIS WILL TEND TO ORIENT LARGER
SCALE FEATURES INTO A PARTIAL BLOCKING POSITION FOR MOST OF THE
STATE. ADD A MID LEVEL DRYING TREND EATING AWAY FROM THE WEST AND
SOUTHWEST FOR A GENERAL DOWNTURN IN THUNDERSTORM COVERAGE FRIDAY
AND SATURDAY. THIS IS NOT A SOLID PATTERN FOR A COMPLETE SHUT DOWN
IN AS MUCH AS THE DEEPER MOISTURE ISN'T BEING PUSHED VERY FAR
OFF...ONLY LIMITED IN IT'S REINFORCEMENT OF THE MOISTURE INTO OUR
AREA. WE WILL PROBABLY HANG ON TO ENOUGH MOISTURE FOR A BUSY
INTERNATIONAL BORDER AREA.

ECMWF SHOWS SOME EROSION OF THE SOUTHERN PERIPHERY OF THE RIDGE
SUNDAY AND MONDAY AS HIGH PRESSURE AMPLIFIES NORTH OF OUR AREA. AS
THIS HAPPENS IT BRINGS IN ANOTHER SIGNIFICANT MID LEVEL WEAKNESS
FROM THE SOUTHEAST SUNDAY AND MONDAY AS WELL. NOT SURE HOW DEEP THAT
WILL INFLUENCE THUNDERSTORMS INTO ARIZONA...BUT THERE'S A GOOD CHANE
THE SOUTHEAST PART OF THE STATE WILL RAMP UP AGAIN FOR AT LEAST A
DAY OR TWO.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

KD

In the hours before

Special weather statement, Aug 14, 12:11 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1211 PM MST THU AUG 14 2014

AZZ504-514-141945-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-
1211 PM MST THU AUG 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 1245 PM
MST...

AT 1206 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A STRONG THUNDERSTORM 14 MILES EAST OF TUCSON...DRIFTING NORTHEAST
AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SEVEN FALLS.

LAT...LON 3233 11077 3228 11062 3216 11069 3221 11083
TIME...MOT...LOC 1909Z 206DEG 5KT 3227 11070

RH

The radar

The Tucson radar (KEMX), 118 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Pima

When
August 14, 1:00 PM MST
Where
Pima County, Sells
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
31.920, -111.880

Local law enforcement reported that a maintenance worker was struck by lightning while outside the middle school in Sells. The individual was flown to a Tucson area hospital and later succumbed to injuries sustained from the strike.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Pima2014-08-1427MaleSchoolDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539420.